Texas, 2015

Hail in Texas, May 8, 2015

May 8, 2015 · NWS MAF · 15 events in 6 counties and zones

An upper level trough was centered over southern California, and an upper level disturbance moved over West Texas. A dryline was present across the Permian Basin with very moist and unstable conditions along and to the east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered over southern California, and an upper level disturbance moved over West Texas. A dryline was present across the Permian Basin with very moist and unstable conditions along and to the east of the dryline. These conditions resulted in thunderstorms with large hail developing across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 5:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 8, 5:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT Fri May 8 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Mainly VFR conditions are expected the next 24 hours. Dryline across
the eastern Permian Basin will retreat toward the western Permian
Basin this evening and then push back east toward the eastern
Permian Basin later tonight toward sunrise. There is potential for
thunderstorms to develop along the sloshing dryline tonight but
confidence was not high enough at this time to include at any of
the terminals. Will continue to monitor. Low level jet will develop
early this evening and result in gusty southeast winds at KMAF and
KFST through around 3 am CDT. Also included a five hour period of
MVFR ceilings at KMAF tonight from 06z-11z. Gusty west to southwest
winds should develop at all the terminals by mid Saturday morning.

12

&&

.PREV DISCUSSION... /ISSUED 409 PM CDT Fri May 8 2015/

UPDATE...
See updated public discussion below.

DISCUSSION...
Updated grids to add Tornado Watch # 145 until midnight cdt for much
of the Permian Basin. Increased pops across the Permian Basin for
the remainder of the afternoon and added severe wording to fit
the watch. Increased QPF grids as well.

Updated zones to be sent.

12

PREV DISCUSSION... /ISSUED 255 PM CDT Fri May 8 2015/

DISCUSSION...
The special 18Z MAF upper air sounding is showing a pretty strong
cap which no doubt is what is keeping convection suppressed at
this time. This sounding modified for the expected afternoon high
temperature shows there may be a brief window to break through
the cap this afternoon, so will not cancel the watch in the
northern Permian Basin early. If anything does develop it will
likely be along a weak dryline forming in the northwestern Permian
Basin which is showing up on visible satellite as a line of
enhanced cumulus.

Saturday an upper low in the desert southwest will move east into
the Rockies increasing westerly flow and pushing the dryline
farther east so the only PoPs will be in the extreme southeastern
Permian Basin and lower Trans Pecos. Some of the stronger mid
level westerlies will mix into the higher elevations of the
Guadalupe Mountains where a High Wind Watch remains in effect.

The upper low will move into the north central plains early Monday
sending a weak cold front into the area. Dry air both ahead and
behind the front will allow overnight temperatures to drop below
normal for this time of year Sunday and Monday morning. In fact
Monday will be pleasant all day with a cool start to the morning
and highs forecast to be around 10 degrees below normal.

Tuesday surface high pressure will slide east with return
southeasterly flow bringing a return of moisture and warmer temps.
Models are in pretty good agreement that an upper trough will move
across the southwestern U.S. and combined with the increasing
moisture will give a good chance for showers and thunderstorms
areawide. Rain chances diminish after this trough passes on
Wednesday but backed flow aloft will keep rain chances in the
forecast through the end of next week.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Saturday morning through Saturday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...HIGH WIND WATCH from Saturday morning through Saturday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

27/10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 8, 1:30 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI MAY 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
230 PM CDT FRI MAY 8 2015 /130 PM MDT FRI MAY 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MAINLY OVER THE
WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN THROUGH
EARLY EVENING. ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME
SEVERE AND A TORNADO WATCH REMAINS IN EFFECT THIS AFTERNOON FOR
THESE AREAS. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WEST WINDS MAY DEVELOP ACROSS THE GUADALUPE MOUNTAIN RANGE
SATURDAY AND A HIGH WIND WATCH IS IN EFFECT.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT...MAINLY OVER THE
LOWER TRANS PECOS. ONE OR TWO STORMS COULD BE STRONG TO
SEVERE...CAPABLE OF PRODUCING HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON AND EARLY
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 8, 2:41 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT FRI MAY 8 2015

TXZ069-082115-
UPTON-
341 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
UPTON COUNTY UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF RANKIN AT 341 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR WEST TEXAS.

&&

LAT...LON 3122 10184 3108 10198 3108 10202 3117 10224
      3151 10202 3150 10185 3136 10179
TIME...MOT...LOC 2041Z 213DEG 26KT 3121 10206
Special weather statement, May 8, 3:13 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT FRI MAY 8 2015

TXZ062-063-069-070-082145-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
413 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND
SOUTHWESTERN GLASSCOCK COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF MIDKIFF AT 413 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3180 10192 3171 10156 3134 10179 3141 10204
TIME...MOT...LOC 2113Z 205DEG 28KT 3146 10190
Special weather statement, May 8, 6:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT FRI MAY 8 2015

TXZ063-070-090045-
GLASSCOCK-REAGAN-
710 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES
UNTIL 745 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
EAST OF SAINT LAWRENCE AT 710 PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3157 10149 3174 10156 3185 10126 3163 10126
TIME...MOT...LOC 0010Z 250DEG 24KT 3169 10142

STROBIN
Special weather statement, May 8, 6:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT FRI MAY 8 2015

TXZ068-069-090115-
CRANE-UPTON-
710 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CRANE AND NORTHERN UPTON COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF CRANE AT 709 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND GUSTY WINDS TO 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3165 10219 3152 10179 3128 10224 3134 10240
TIME...MOT...LOC 0009Z 210DEG 14KT 3141 10226
Special weather statement, May 8, 7:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT FRI MAY 8 2015

TXZ068-069-075-090130-
CRANE-PECOS-UPTON-
801 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PECOS...SOUTHERN CRANE AND WEST
CENTRAL UPTON COUNTIES UNTIL 830 PM CDT...

THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED 6 MILES
SOUTHEAST OF CORDONA LAKE AND 10 MILES SOUTHWEST OF KING MOUNTAIN AT
759 PM CDT. BOTH STORMS WERE MOVING NORTHEAST AT 25 MPH.

CRANE AND KING MOUNTAIN ARE NEAR THE PATH OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3152 10229 3144 10213 3126 10210 3116 10248
      3143 10268
TIME...MOT...LOC 0059Z 242DEG 22KT 3128 10243

The radar

The Midland/Odessa radar (KMAF), 47 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Upton

When
May 8, 7:20 PM CST to 7:25 PM CST
Where
Upton County, Midkiff
Measured
1.75 in hail
Reported by
Public
Coordinates
31.630, -101.850

Hail, Reagan

When
May 8, 7:31 PM CST to 7:36 PM CST
Where
Reagan County, 19.44 mi NW of Stiles
Measured
1.75 in hail
Reported by
Public
Coordinates
31.630, -101.770

Hail, Midland

When
May 8, 8:26 PM CST to 8:31 PM CST
Where
Midland County, 1 mi S of Midland
Measured
1 in hail
Reported by
Public
Coordinates
31.985, -102.080

Hail, Midland

When
May 8, 8:29 PM CST to 8:35 PM CST
Where
Midland County, 1 mi S of Midland
Measured
1.25 in hail
Reported by
Public
Coordinates
31.985, -102.080

Hail, Midland

When
May 8, 8:29 PM CST to 8:35 PM CST
Where
Midland County, 1 mi SE of Midland
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.990, -102.068

Hail, Midland

When
May 8, 8:32 PM CST to 8:37 PM CST
Where
Midland County, 5.83 mi SW of Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
31.940, -101.990

Hail, Midland

When
May 8, 8:38 PM CST to 8:43 PM CST
Where
Midland County, 1 mi S of Midland
Measured
1.25 in hail
Reported by
Public
Coordinates
31.985, -102.080

Hail, Midland

When
May 8, 8:47 PM CST to 8:52 PM CST
Where
Midland County, Greenwood
Measured
2 in hail
Reported by
Public
Coordinates
32.000, -101.920

Hail, Midland

When
May 8, 8:55 PM CST to 9:00 PM CST
Where
Midland County, Greenwood
Measured
2 in hail
Reported by
Public
Coordinates
32.000, -101.920

Hail, Midland

When
May 8, 9:02 PM CST to 9:07 PM CST
Where
Midland County, Greenwood
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
32.000, -101.920

Hail, Andrews

When
May 8, 9:43 PM CST to 9:48 PM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.320, -102.550

Hail, Martin

When
May 8, 9:45 PM CST to 9:50 PM CST
Where
Martin County, 4 mi ENE of Stanton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.152, -101.737

Hail, Howard

When
May 8, 10:23 PM CST to 10:28 PM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.250, -101.470

Hail, Howard

When
May 8, 10:28 PM CST
Where
Howard County, Big Spring
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.250, -101.470

Hail, Howard

When
May 8, 10:28 PM CST to 10:33 PM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.250, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569727, 570146, 570147, 570148, 570149, 570152, 570158, 570159, 570160, 570161, 570162, 570163, 570164, 570165, 570166.